Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 86, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 3, 2013, 2:24 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2013, 2:24 PM MDT (20:24 UTC)
- Expired
- Sep 3, 2013, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
933
WGUS55 KSLC 032024
FFWSLC
UTC007-015-032315-
/O.NEW.KSLC.FF.W.0086.130903T2024Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT TUE SEP 3 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 515 PM MDT
* AT 218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE SEELEY BURN SCAR LOCATED
UPSTREAM FROM HUNTINGTON CITY.
DEBRIS FLOWS ORIGINATING OUT OF THE SEELEY BURN SCAR MOSTLY AFFECT
THE HUNTINGTON POWER PLANT LOCATED DOWNSTREAM FROM HUNTINGTON CANYON
AND THE SEELEY BURN SCAR.
RADAR RAINFALL ESTIMATES INDICATE HEAVY RAIN IS CURRENTLY FALLING
OVER THE SCAR. WITH THIS MUCH RAINFALL...DEBRIS EMANATING OUT OF
THE CANYON IS EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
3936 11110 3949 11123
$$
MCINERNEY2 follow-up statements
874
WGUS75 KSLC 032248
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
448 PM MDT TUE SEP 3 2013
UTC007-015-032315-
/O.CON.KSLC.FF.W.0086.000000T0000Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
448 PM MDT TUE SEP 3 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT RAIN CONTINUES OVER THE BURN SCAR. ALTHOUGH IT IS ANTICIPATED
THE HEAVIEST RAINFALL HAS MOVED NORTH. AS SUCH...HUNTINGTON CREEK IS
ANTICIPATED TO REVERT BACK TO BASEFLOW LEVELS BEFORE THE NIGHTTIME
HOURS.
DUE TO THE RAINFALL EXPERIENCED EARLIER...HUNTINGTON CREEK
EXPERIENCED A SMALL RISE WITH MUD AND SMALL DEBRIS FLOWING OUT OF
THE CANYON. THE FLOW DID NOT COVER SR32 AND REMAINED IN THE CHANNEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
3936 11110 3949 11123
$$
MCINERNEY395
WGUS75 KSLC 032307
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
507 PM MDT TUE SEP 3 2013
UTC007-015-032316-
/O.EXP.KSLC.FF.W.0086.000000T0000Z-130903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
507 PM MDT TUE SEP 3 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...
RAINFALL OVER THE SEELEY BURN SCAR HAS DIMINISHED. AS A
RESULT...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO
EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3960 11122 3966 11107 3947 11103 3932 11095
3936 11110 3949 11123
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:12 AM MDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 3, 9:12 AM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 912 AM MDT TUE SEP 3 2013 .SYNOPSIS...HIGH PRESSURE OVER THE CENTRAL ROCKIES AND A UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL MAINTAIN A FAIRLY MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH MIDWEEK. A MODEST DRYING TREND WILL DEVELOP FOR LATE IN THE WEEK MAINLY NORTH. && .DISCUSSION...MID LEVEL RIDGE CENTERED OVER THE COLORADO ROCKIES COUPLED WITH AN UPPER LOW SPINNING OFF THE PACIFIC NORTHWEST COAST AT ABOUT 45N 130W REMAIN DOMINANT FEATURES FOR NEXT FEW DAYS. AS A RESULT...A MOIST SOUTHERLY FLOW REMAINS ACROSS THE GREAT BASIN TODAY. GOES DERIVED PW VALUES ARE GENERALLY AT OR ABOVE AN INCH ACROSS THE FORECAST AREA WITH POCKETS OF 1.5 AND GREATER VALUES JUST TO THE SOUTH AND WEST. VORTICITY CENTERS ROTATING AROUND THE LOW CONTINUE TO STREAM NORTHWARD WITH THE FIRST OVER SOUTHWEST UTAH/SOUTHERN NEVADA FOLLOWED BY A WEAKER CENTER OVER SOUTHERN CALIFORNIA. THE FIRST OF THESE CONTINUES TO MAINTAIN CONVECTION OVER SOUTHWEST UTAH. THIS BAND OF SHOWERS AND THUNDERSTORMS IS MOVING VIRTUALLY NORTHWARD AT THIS TIME AND IS EXPECTED TO TAKE A TURN TO THE NORTHEAST THIS AFTERNOON WHEN IT REACHES CENTRAL UTAH. BY LATE AFTERNOON AND INTO THE EVENING THIS FEATURE WILL SPREAD INTO NORTHERN UTAH AND WILL HAVE TO RE-EVALUATE POPS FOR THAT AREA IN AFTERNOON PACKAGE. THE SECOND FEATURE ONLY SHOWS UP IN THE SATELLITE WATER VAPOR IMAGE AND NOT IN THE MODELS...SO WILL HAVE TO SEE HOW THAT ONE PLAYS OUT...AS MODELS INDICATE SUBSIDENCE WHICH MAY LIMIT ACTIVITY OVER THE SOUTHWEST. RADAR AND IR SATELLITE IMAGE SHOW LITTLE ACTIVITY OVER SOUTHERN NEVADA...AT THIS TIME...BUT WILL HAVE TO MONITOR THAT AREA AS WELL. && .AVIATION...EXPECT SURFACE WINDS AT THE SLC TERMINAL TO REMAIN SOUTHERLY THROUGH AROUND 20Z THEN TURN NORTHWEST. THERE WILL BE A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 20Z. ANY THUNDERSTORM THAT SHOULD HAPPEN TO IMPACT THE TERMINAL WILL ALLOW ERRATIC WINDS...BRIEF HEAVY RAIN...AND CEILINGS BELOW 7K FT MSL. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 3, 5:06 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 506 AM MDT TUE SEP 3 2013 UTZ001>016-019>021-517-518-WYZ021-041200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 506 AM MDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK. THIS WILL ALLOW FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND STRONG GUSTY WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS. DRIER AIR IS EXPECTED TO MOVE INTO NORTHERN UTAH LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK...WITH MOISTURE LINGERING ACROSS THE SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 3, 1:51 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 151 PM MDT TUE SEP 3 2013 UTZ005-032015- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 151 PM MDT TUE SEP 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX ELDER COUNTY UNTIL 215 PM MDT... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 29 MILES NORTH OF DELLE...OR 44 MILES WEST OF OGDEN...MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... LAKESIDE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4143 11270 4124 11251 4110 11284 4120 11297 TIME...MOT...LOC 1951Z 231DEG 20KT 4121 11279 MERRILL
Special weather statement, Sep 3, 2:17 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 217 PM MDT TUE SEP 3 2013 UTZ002-005-032045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT- 217 PM MDT TUE SEP 3 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WEBER AND EASTERN BOX ELDER COUNTIES UNTIL 245 PM MDT... AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 28 MILES WEST OF HOOPER...OR 36 MILES WEST OF OGDEN...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PROMONTORY POINT AND NORTHWESTERN PORTIONS OF THE GREAT SALT LAKE IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 55 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4152 11237 4119 11228 4114 11270 4129 11282 TIME...MOT...LOC 2016Z 240DEG 18KT 4126 11265 MERRILL
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:51 PM MDT | Special Weather Statement | SLC | Box Elder | 24 min |
| Sep 3, 2:17 PM MDT | Special Weather Statement | SLC | Davis | 28 min |
| Sep 3, 2:48 PM MDT | Special Weather Statement | SLC | Box Elder | 27 min |
| Sep 3, 3:01 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Sep 3, 4:19 PM MDT | Special Weather Statement | SLC | Davis | 26 min |
| Sep 3, 4:43 PM MDT | Special Weather Statement | SLC | Davis | 32 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.